Wyoming, 2005

Wildfire in Wyoming, April 17, 2005

April 17, 2005 · NWS RIW · 1 event in 1 county or zone

A human caused fire was started west of Fort Washakie during the afternoon. The fire became out of control and threatened urban areas of Fort Washakie resulting in the evacuation of all 250 residents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A human caused fire was started west of Fort Washakie during the afternoon. The fire became out of control and threatened urban areas of Fort Washakie resulting in the evacuation of all 250 residents. The fire was fueled by dry southwest winds that gusted between 20 and 30 mph at times. One firefighter suffered minor injuries fighting the fire. The fire consumed 156.39 acres of land on either side of the Little Wind River and an abandoned historic building in Fort Washakie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 17, 1:19 AM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Apr 17, 1:19 AM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
219 AM MDT SUN APR 17 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
TODAY LOOKS TO BE THE WARMEST DAY OF THE WEEKEND AS THERMAL RIDGE
WITH +7 TO +8C AT 700MB MOVES OVERHEAD AHEAD OF THE NEXT UPPER LOW
THAT IS NOW OVER THE WEST COAST. WILL SEE WINDS INCREASE THIS
AFTERNOON AHEAD OF THIS LOW. MODELS CONTINUE TO SHOW THIS STRONG
LOW PRESSURE SYSTEM MOVING INTO OUR REGION BY MONDAY AFTERNOON AND
EVENING. BOTH THE NAM AND GFS ARE IN GOOD AGREEMENT IN THE SHORT
TERM WITH THIS SYSTEM. MODELS REALLY HAMMER THE NORTHERN PART OF THE
CWFA AS FRONT MOVES THRU THE AREA. SEEING QPF AMOUNTS OVER 0.25
INCHES FOR A 12 HOUR PERIOD. CAN SEE THIS AREA GETTING UP TO 5 TO 7
INCHES OF SNOW AT THE HIGHEST MTNS IN THIS AREA OVER A 24HR PERIOD
STARTING TONIGHT. WILL HAVE TO WATCH THIS AREA FOR POSSIBLE ADVISORY
BY THE DAY SHIFT. COLD FRONT WILL ALSO BRING AN ISOLATED CHANCE OF
THUNDERSTORMS LATE SUNDAY NIGHT FOR THE WESTERN MTNS. THIS FRONT
WILL ALSO DECREASE TEMPERATURES OVER THE AREA 10 TO 15 DEGREES
MONDAY INTO TUESDAY. AS CLOSED UPPER LOW MOVES JUST WEST OF THE
AREA WE CONTINUE TO GET PRECIP OVER THE REGION INTO TUESDAY NIGHT.
WILL KEEP LIKELY FOR MOST OF THE MTNS AND VALLEYS TUESDAY INTO
TUESDAY NIGHT. UPPER LOW STALLS TO THE WEST OF WYOMING LATE TUESDAY
AT WHICH TIME QPF AMOUNTS WILL REALLY PICK UP AND BE NEAR 0.75 INCHES
FROM TUESDAY AFTERNOON AND OVERNIGHT. SOME AREAS IN THE WIND RIVER
MTNS CAN SEE UP TO 8 INCHES OF SNOW IF SYSTEM STAYS ON TRACK...WE
WILL HAVE TO WAIT AND SEE.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
LOW CONFIDENCE INTO THE EXTENDED FORECAST WITH MEDIUM RANGE GUIDANCE
SHOWING LITTLE CONSISTENCY IN REGARDS TO CUTOFF UPPER LOW TO OUR
WEST. THE GENERAL CONSENSUS IS TO LIFT LOW BACK IN A NORTHWARD MOTION
WITH SLOW WEAKENING. GFS/ECMWF NOW COMING IN WITH A NORTH NORTHWEST
MOVEMENT (WEST OF AREA) AND CANADIAN KEEPS TRACK TOWARD NORTHEAST
(SOUTH OF AREA). LATEST ENSEMBLE GUIDANCE SPLITS IN ALL OF THESE
DIRECTIONS. HAVE NOT MADE TOO MANY CHANGES TO CURRENT FORECAST. WITH
OVERALL NORTHWARD DRIFT...HAVE CONTINUED WITH GOOD PRECIP CHANCES
INTO WEDNESDAY WITH CHANCES DECREASING FROM SOUTH TO NORTH THROUGH
THURSDAY NIGHT. GFS STILL WANTS TO BRING ANOTHER UPPER LOW TO OUR
WEST OVER THE WEEKEND...WHILE ECMWF SUPPORTING UPPER RIDGE. HAVE LEFT
CHANCES IN THE WEST SATURDAY AND LEFT SUNDAY DRY FOR NOW GIVEN
CONSIDERABLE MODEL DIFFERENCES. AS FOR TEMPERATURES...HAVE KEPT MAX
TEMPERATURES BELOW GUIDANCE INTO THURSDAY GIVEN HIGHER PRECIP
CHANCES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HRD
LONG TERM...FRIEDERS
Hazardous weather outlook, Apr 17, 1:25 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
225 AM MDT SUN APR 17 2005

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
225 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL BEGIN TO TAKE SHAPE ACROSS THE
REGION BEGINNING TONIGHT WHICH WILL BRING THE WEST RAIN AND SNOW
SHOWERS. NORTHWEST WYOMING MOUNTAINS MAY SEE UP TO 7 INCHES OF SNOW
IN THE UPPER ELEVATIONS TONIGHT WITH THIS SYSTEM. PERSONS IN THIS
AREA ARE URGED TO MONITOR THIS WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AREAS EAST OF CONTINENTAL DIVIDE WILL BEGIN TO SEE THE AFFECTS AS
EARLY AS MONDAY AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR
SOME SIGNIFICANT RAIN AND SNOW AMOUNTS. THE LOWER ELEVATION RAIN AND
SNOW WILL LIKELY CHANGE OVER TO SNOW LATE MONDAY NIGHT. THE POTENTIAL
FOR SIGNIFICANT HEAVY WET SNOW DOES EXIST FOR THE UPSLOPE AREAS OF
CENTRAL WYOMING BETWEEN MONDAY NIGHT AND EARLY THURSDAY. THE THREAT
OF HEAVIEST SNOW APPEARS TO BE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
IN UPSLOPE AREAS FROM THE EAST SLOPE OF THE WIND RIVER MOUNTAINS EAST
THROUGH THE WIND RIVER BASIN AND OVER TO NATRONA COUNTY. PORTIONS OF
THE BIG HORN BASIN NEAR THE MOUNTAINS COULD ALSO SEE LOCALLY HEAVY
SNOW. PERSONS PLANNING OUTDOOR ACTIVITIES NEXT WEEK WILL NEED TO
MONITOR FUTURE FORECASTS AND BE PREPARED FOR THIS MAJOR CHANGE BACK
TO WINTER TIME CONDITIONS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

HRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Basin

When
April 17, 12:00 PM MST to 8:00 PM MST
Where
Wind River Basin forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448485.